Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 4, 2018, 7:32 AM CDT for Benton County, Meeker County, Renville County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 7:32 AM CDT (12:32 UTC)
- Expired
- Jul 4, 2018, 8:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Twin Cities, MN
Counties Benton County, MN, Meeker County, MN, Renville County, MN
The radar
The Minneapolis radar (KMPX), 77 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 8:16 AM CDT | TSTM WND GST 47 | St. Cloud Ap, MN | ASOS STATION STC, ST. CLOUD AP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2175 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted.
341
WWUS83 KMPX 041232
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
732 AM CDT WED JUL 4 2018
MNZ043-049>051-058-059-065-066-073-041315-
Benton-Morrison-Sherburne-McLeod-Stearns-Renville-Meeker-Wright-
Redwood-
732 AM CDT WED JUL 4 2018
...A LINE OF SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS WILL
AFFECT WESTERN WRIGHT...MEEKER... NORTHEASTERN REDWOOD...
NORTHWESTERN MCLEOD...BENTON...NORTHWESTERN SHERBURNE...EASTERN
STEARNS...SOUTHEASTERN MORRISON AND EASTERN RENVILLE COUNTIES
THROUGH 815 AM CDT...
At 730 AM CDT, radar indicated showers with a few embedded
thunderstorms producing strong gusty winds were located along a line
extending from near Camp Ripley Junction to near Litchfield to near
Echo. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
St. Cloud, Hutchinson, Redwood Falls, Sauk Rapids, Litchfield, Waite
Park, St. Joseph, Cold Spring, Collegeville, Annandale, Cokato and
Foley.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 156 and 182.
U.S. Highway 10 in Minnesota between mile markers 157 and 190.
U.S. Highway 12 between mile markers 95 and 123.
U.S. Highway 212 between mile markers 79 and 100.
U.S. Highway 71 between mile markers 74 and 96.
If you are on any affected lakes in advance of these storms, get out
of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. In addition, the strong winds can capsize small
watercraft. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4609 9381 4598 9379 4499 9411 4471 9454
4471 9463 4465 9463 4449 9487 4454 9538
4489 9476 4615 9414
TIME...MOT...LOC 1230Z 291DEG 35KT 4604 9435 4514 9458 4461 9548
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 4, 6:52 AM CDT, 40 minutes earlier.
Area forecast discussion, Jul 4, 6:52 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
652 AM CDT Wed Jul 4 2018
.UPDATE...
Issued at 645 AM CDT Wed Jul 4 2018
Updated to include 12z aviation discussion below.
&&
.SHORT TERM...(Today and tonight)
Issued at 441 AM CDT Wed Jul 4 2018
Surface analysis early this morning shows a surface low crossing
from northwest SD into central ND with a leading warm front
extending ESE over the Twin Cities and into southern WI with a
trailing cold front sagging SSW into northern Nebraska. Plenty of
warm and moist air resides in the warm sector of this system.
Aloft, solid southwest flow prevails between a deep southeastern
CONUS ridge and a compact trough progressing eastward over western
NOAM.
The main issue is the evolution of ongoing convection over the
Dakotas, how it progresses into Minnesota, and potential re-
development this afternoon-evening. The current storms are
reaching the point of outrunning the cold front and hence into a
slightly more stable airmass well ahead of the cold front. Thus,
the storms to the west of the WFO MPX coverage area are expected
to lose some steam and potentially dissipate and/or lift off to
the northeast this morning. As the front pushes east and plunges
the entire coverage area into a highly unstable airmass (MLCAPEs
around 4000 j/kg), mid-level capping is expected to erode which
will allow convection to become re-invigorated from the southwest
of the area. As such, this looks to allow another round (and
possibly 2) of convection to progress through the coverage area
late this afternoon into early this evening (with possibly
another round late this evening into the early morning hours
Thursday). Strong low-mid level jetting plus veering profiles
would suggest storms may produce strong/damaging straight-line
winds and possibly hail, while tornadic thunderstorms are not
expected.
The overall tricky part is trying to determine placement of storms
while knowing that there is a high likelihood of storms throughout
the coverage area. As such, confidence is not all that high,
especially given the high variance of the operational HRRR run-
to-run and the differences it has shown in comparison to other
HRRR experimental runs, the SREF, the NAM and the RAP. As such,
have capped pops in the chance range but used areal wording to
emphasize storm coverage rather than probability wording.
In addition, not only is there the potential for severe storms,
but the deep moisture profile in such an unstable atmosphere will
also promote storms containing frequent lightning and potentially
mod-heavy rain. Will maintain the areal flood warnings as they are
currently delineated and will also bring attention to the outline
that WPC has placed much of the WFO MPX coverage area within a
Slight Risk of Excessive Rainfall due to the combination of highly
saturated soils (a.k.a. low flash flood guidance) and the
possibility of storms containing heavy rain.
And, finally, the warm sector will aid max temperatures in rising
to around 90 degrees for much of the eastern half of the coverage
area. With dewpoints into the mid 70s, this combination will
easily put heat index values to around 100 and potentially up to
around 105. As such, have converted the excessive heat watch to a
heat advisory for much of the area east of a line from Sherburne
county to Martin county, with an Excessive Heat Warning for
Hennepin/Ramsey counties due to the lower thresholds for the Twin
Cities.
.LONG TERM...(Thursday through Tuesday)
Issued at 441 AM CDT Wed Jul 4 2018
Precipitation is expected to continue exiting the southern and
eastern portion of the CWA late Thursday morning. Dry conditions
will then resume with surface high pressure progressing into the
High Plains as ridging develops over the Western CONUS with
northwest flow over the Western Great Lakes region. The drier air
mass will allow for dew points to be in the 50s to low 60s which
will be 10 to 15 degrees lower than Wednesday's dew points.
Surface high pressure will gradually shift east through the end of
the week and allow for return flow on Saturday. Thus, surface
dewpoints are expected to rise into the upper 60s to low 70s. The
upper ridge is expected to flatten on Sunday. Weak impulses along
the westerly flow aloft as well as a frontal boundary extending
from a low over Canada will bring storm chances Sunday into
Monday. Afterward, the upper level ridge is expected to amplify
Tuesday with surface high pressure over the Great Lakes. A warm
front looks to lift through MN Tuesday into Wednesday, so while
the forecast looks to be mostly dry Tuesday into Wednesday, the
chance for thunderstorm development in association with warm air
advection will have to be monitored.
As we reach late Wednesday into Thursday, there are large
discrepancies between the ECMWF and GFS. A cold front looks to
pass through the region during that time frame with the GFS having
it progress slower than the ECMWF would. This boundary will likely
cause shower and thunderstorm activity across MN and WI, but
there still is low confidence in the timing and intensity.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 645 AM CDT Wed Jul 4 2018
Tricky timing/placement of convection/TSRA across the region today
due to frequent model depiction changes so confidence is not great
that TEMPO timing for TSRA will remain the same through the 18z
routine issuance. At this point, have highlighted the best timing
via TEMPO groups for both the ongoing convection at 12z
initialization time, mainly for western MN TAF sites, then for an
anticipated secondary round of convection later this afternoon and
evening. Have also capped conditions in MVFR range but
vsby/ceiling can each easily hit IFR should a strong enough storm
move directly over a terminal. In addition, strong winds on the
leading edge of storms may rapidly shift wind direction and
increase to 35-45kt. Conditions will improve overnight through
tomorrow with VFR conditions then expected.
KMSP...The ongoing convection in western MN is expected to
dissipate and shift off to the N before impacting MSP, so the main
activity looks to be late this afternoon through this evening. At
this point, the main activity looks to occur late afternoon into
early evening, but there is also potential for another round of
activity mid-to-late evening from the southwest.
/OUTLOOK FOR KMSP/
Thu...VFR. Winds NW at 10-15 kts.
Fri...VFR. Winds E at 5-10 kts.
Sat...VFR. Winds S at 10-15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon today to 8 PM CDT this evening for
WIZ023>028.
MN...Heat Advisory from noon today to 8 PM CDT this evening for
MNZ051-059-061-063-066>070-074>078-082>085-091>093.
Excessive Heat Warning from noon today to 8 PM CDT this evening
for MNZ060-062.
&&
UPDATE...JPC
SHORT TERM...JPC
LONG TERM...AMK
AVIATION...JPCHazardous weather outlook, Jul 4, 3:48 AM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 348 AM CDT Wed Jul 4 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 050900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 348 AM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Heat and humidity will build today ahead of an approaching cold front. Peak heat indices of 95 to 105 degrees are expected across most of the area this afternoon. Excessive Heat Warnings and Heat Advisories are in effect for portions of eastern and southern Minnesota into western Wisconsin. Thunderstorms are expected to develop along an approaching cold front this afternoon through tonight. There is a Slight Risk of severe thunderstorms over much of the coverage area. Some of the storms may produce damaging winds and large hail. In addition, some storms may contain heavy rain which may lead to isolated flooding concerns. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed later today and tonight.
In the hours before
Special weather statement, Jul 4, 6:32 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
632 AM CDT WED JUL 4 2018
MNZ041>043-047>049-054>057-041200-
Chippewa-Morrison-Stearns-Kandiyohi-Stevens-Pope-Lac Qui
Parle-Swift-Douglas-Todd-
632 AM CDT WED JUL 4 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...LAC QUI
PARLE...POPE...NORTHERN CHIPPEWA...EASTERN STEVENS...TODD...
NORTHWESTERN STEARNS...SWIFT...NORTHWESTERN MORRISON AND NORTHWESTERN
KANDIYOHI COUNTIES...
At 632 AM CDT, strong thunderstorms were clustered over Villard, or
14 miles south of Alexandria, moving east at 40 mph.
Wind gusts of 50 to 55 mph are possible with the line of storms.
Locations impacted include...
Alexandria, Morris, Sauk Centre, Long Prairie, Benson, Staples,
Glenwood, Madison, Dawson, Appleton, Starbuck and Browerville.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 86 and 131.
U.S. Highway 10 in Minnesota between mile markers 103 and 128.
U.S. Highway 12 between mile markers 17 and 64.
U.S. Highway 212 between mile markers 1 and 26.
U.S. Highway 75 between mile markers 100 and 126.
U.S. Highway 59 between mile markers 136 and 177.
U.S. Highway 71 between mile markers 159 and 219.
LAT...LON 4637 9474 4631 9449 4508 9527 4481 9645
4512 9645 4525 9633 4518 9610 4541 9612
4541 9619 4574 9590 4576 9576 4590 9576
4609 9559 4611 9515 4637 9515
TIME...MOT...LOC 1132Z 263DEG 34KT 4570 9530
AMKLocal storm report, Jul 4, 6:33 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND DMG MORRIS 45.59N 95.91W
07/04/2018 STEVENS MN LAW ENFORCEMENT
90 FOOT LONG PORTION OF TIN AND WOOD ROOF
FROM GAS STATION/CAR WASH BLOWN OFF. POWER
LINES DOWNED NEARBY. REPORTED BY MORRIS
POLICE DEPARTMENT.
&&
MKMLocal storm report, Jul 4, 6:43 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM TSTM WND GST ALEXANDRIA AP 45.87N 95.39W
07/04/2018 M51 MPH DOUGLAS MN ASOS
ASOS STATION AXN, ALEXANDRIA AP.
&&
MKMSpecial weather statement, Jul 4, 6:55 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
655 AM CDT WED JUL 4 2018
MNZ042-043-049-050-054-056>058-064-065-073-041230-
Benton-Chippewa-Morrison-Yellow
Medicine-Stearns-Kandiyohi-Renville-Meeker-Lac Qui
Parle-Redwood-Todd-
655 AM CDT WED JUL 4 2018
...AN AREA OF STRONG WINDS WILL AFFECT SOUTHERN LAC QUI
PARLE...WESTERN MEEKER...SOUTHEASTERN CHIPPEWA...NORTHWESTERN
REDWOOD...NORTHWESTERN BENTON...YELLOW MEDICINE...SOUTHEASTERN
TODD...STEARNS...MORRISON...NORTHWESTERN RENVILLE AND KANDIYOHI
COUNTIES...
At 653 AM CDT, a line of strong winds were located from Alexandra
to Madison, moving east at 70 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Willmar, Little Falls, Montevideo, Cold Spring, Melrose,
Collegeville, Granite Falls, Albany, Olivia, Paynesville, Canby and
Richmond.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 132 and 159.
U.S. Highway 10 in Minnesota between mile markers 129 and 162.
U.S. Highway 12 between mile markers 65 and 96.
U.S. Highway 212 between mile markers 27 and 85.
U.S. Highway 75 between mile markers 95 and 99.
U.S. Highway 8 in Minnesota near mile marker 6.
U.S. Highway 59 between mile markers 87 and 107.
U.S. Highway 71 between mile markers 92 and 158.
LAT...LON 4481 9645 4508 9527 4632 9449 4633 9443
4629 9435 4627 9434 4623 9440 4616 9437
4615 9399 4475 9483 4454 9536 4454 9560
4463 9563 4463 9645
TIME...MOT...LOC 1153Z 268DEG 59KT 4516 9528
AMKLocal storm report, Jul 4, 7:14 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
714 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM TSTM WND GST CANBY AP 44.73N 96.27W
07/04/2018 M49 MPH YELLOW MEDICINE MN AWOS
AWOS STATION CNB, CANBY AP.
&&
MKMSpecial weather statement, Jul 4, 7:32 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
732 AM CDT WED JUL 4 2018
MNZ043-049>051-058-059-065-066-073-041315-
Benton-Morrison-Sherburne-McLeod-Stearns-Renville-Meeker-Wright-
Redwood-
732 AM CDT WED JUL 4 2018
...A LINE OF SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS WILL
AFFECT WESTERN WRIGHT...MEEKER... NORTHEASTERN REDWOOD...
NORTHWESTERN MCLEOD...BENTON...NORTHWESTERN SHERBURNE...EASTERN
STEARNS...SOUTHEASTERN MORRISON AND EASTERN RENVILLE COUNTIES
THROUGH 815 AM CDT...
At 730 AM CDT, radar indicated showers with a few embedded
thunderstorms producing strong gusty winds were located along a line
extending from near Camp Ripley Junction to near Litchfield to near
Echo. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
St. Cloud, Hutchinson, Redwood Falls, Sauk Rapids, Litchfield, Waite
Park, St. Joseph, Cold Spring, Collegeville, Annandale, Cokato and
Foley.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 156 and 182.
U.S. Highway 10 in Minnesota between mile markers 157 and 190.
U.S. Highway 12 between mile markers 95 and 123.
U.S. Highway 212 between mile markers 79 and 100.
U.S. Highway 71 between mile markers 74 and 96.
If you are on any affected lakes in advance of these storms, get out
of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. In addition, the strong winds can capsize small
watercraft. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4609 9381 4598 9379 4499 9411 4471 9454
4471 9463 4465 9463 4449 9487 4454 9538
4489 9476 4615 9414
TIME...MOT...LOC 1230Z 291DEG 35KT 4604 9435 4514 9458 4461 9548
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 10:54 PM CDT | Special Weather Statement | MPX | Stevens | 51 min |
| Jul 3, 11:28 PM CDT | Special Weather Statement | MPX | Stevens | 47 min |
| Jul 4, 3:35 AM CDT | Excessive Heat Warning | MPX | Hennepin, Ramsey | 8 hr |
| Jul 4, 3:35 AM CDT | Heat Advisory | MPX | Anoka, Blue Earth, Brown, Carver, Dakota, Faribault and 17 more | 11 hr |
| Jul 4, 5:55 AM CDT | Special Weather Statement | MPX | Douglas, Stevens | 50 min |
| Jul 4, 6:32 AM CDT | Special Weather Statement | MPX | Chippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more | 28 min |
| Jul 4, 6:55 AM CDT | Special Weather Statement | MPX | Kandiyohi, Morrison, Renville, Stearns, Yellow Medicine | 35 min |
| Jul 4, 8:20 AM CDT | Special Weather Statement | MPX | Anoka, Carver, Hennepin, Isanti, Kanabec, McLeod and 5 more | 40 min |
| Jul 4, 8:28 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 32 min |
| Jul 4, 9:18 AM CDT | Special Weather Statement | MPX | Chippewa | 42 min |
| Jul 4, 11:12 AM CDT | Special Weather Statement | MPX | Martin | 48 min |
| Jul 4, 11:35 AM CDT | Special Weather Statement | MPX | Watonwan | 40 min |
| Jul 4, 12:09 PM CDT | Special Weather Statement | MPX | Blue Earth | 66 min |
| Jul 4, 12:47 PM CDT | Special Weather Statement | MPX | Freeborn, Le Sueur, Rice, Steele, Waseca | 58 min |
| Jul 4, 1:07 PM CDT | Special Weather Statement | MPX | Le Sueur, Rice | 53 min |
| Jul 4, 1:30 PM CDT | Special Weather Statement | MPX | Dakota, Ramsey, Scott | 60 min |
| Jul 4, 1:38 PM CDT | Special Weather Statement | MPX | Freeborn, Steele, Waseca | 52 min |
| Jul 4, 1:40 PM CDT | Special Weather Statement | MPX | Goodhue | 50 min |
| Jul 4, 1:53 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 52 min |
| Jul 4, 1:55 PM CDT | Tornado Warning | MPX | Freeborn | 17 min |
| Jul 4, 2:20 PM CDT | Special Weather Statement | MPX | Washington | 25 min |
| Jul 4, 11:01 AM CDT | Special Weather Statement | MPX | Barron, Dunn, Pierce, Saint Croix | 59 min |
| Jul 4, 2:55 PM CDT | Special Weather Statement | MPX | Pierce | 50 min |
| Jul 4, 3:33 PM CDT | Special Weather Statement | MPX | Pepin | 57 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.